High-pitched ringing. Exposure to a very loud noise or a blow to the ear can cause a high-pitched ringing or buzzing that usually goes away after a few hours. However, if there's hearing loss as well, tinnitus may be permanent. Long-term noise exposure, age-related hearing loss or medications can cause a continuous, high-pitched ringing in both ears. Acoustic neuroma can cause continuous, high-pitched ringing in one ear.
Cochlear implants are sometimes used in people who have tinnitus along with severe hearing loss. A cochlear implant bypasses the damaged portion of the inner ear and sends electrical signals that directly stimulate the auditory nerve. The device brings in outside sounds that help mask tinnitus and stimulate change in the neural circuits. Read the NIDCD fact sheet Cochlear Implants for more information.
The noise heard by people with tinnitus may be a buzzing, ringing, roaring, whistling, or hissing sound and is often associated with hearing loss. Some people hear more complex sounds that may be different at different times. These sounds are more noticeable in a quiet environment and when people are not concentrating on something else. Thus, tinnitus tends to be most disturbing to people when they are trying to sleep. However, the experience of tinnitus is highly individual. Some people are very disturbed by their symptoms, whereas others find them quite bearable.
Approximately 50 million Americans have some form of tinnitus. For most people, the sensation usually lasts only a few minutes at a time. About 12 million people have constant or recurring tinnitus that interferes with their daily life so much that they seek professional treatment. For these individuals, tinnitus may result in a loss of sleep, interfere with concentration, and create negative emotional reactions such as despair, frustration, and depression.
Antibiotics, including erythromycin, neomycin, polymysxin B and vancomycin, as well as cancer medications, including mechlorethamine and vincristine, and water pills, including bumetanide, furosemide or ethacrynic acid all have the ability to cause or worsen tinnitus. Some patients will experience tinnitus after using antidepressants or quinine medications.
Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.